Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Binghamton, NY

July 30, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 30, 2004, 6:58 PM EDT for Bradford County, Pennsylvania. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 6:58 PM EDT (22:58 UTC)
Expired
Jul 30, 2004, 8:30 PM EDT
In force
92 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 302258
FFWBGM
PAC015-310030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
658 PM EDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 830 PM EDT

* AT 656 PM EDT...VERY HEAVY RAIN WAS REPORTED IN SOUTHWESTERN
  BRADFORD COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WETONA...
  TROY...SYLVANIA...LE ROY...GROVER...FRANKLINDALE...CANTON AND
  BURLINGTON.

LAT...LON 4182 7649 4157 7646 4153 7693 4185 7690

$$

PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:17 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 3:17 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT FRI JUL 30 2004

.SYNOPSIS
BIG PICTURE...PERSISTENT 500 MB +PNA TO TREND LESS AMPLIFIED OVER
THE NEXT FEW DAYS...ALLOWING WRN ATLANTIC RIDGE TO BUILD BACK NORTH
AND EAST A BIT LATE IN THE WEEKEND.  IN THE SHORTER
TERM...HOWEVER...SW FLOW ALOFT WILL ALIGN WITH SFC
BOUNDARY...PRODUCING A SLOW MOVING FRONT. IN THE LONG TERM...MODELS
INDICTAING ERN PACIFIC TROUGH TO REDEVELOP...WHICH WOULD DEEPEN AND
SHIFT ERN NOAM TROUGH BACK OVER CWA.

&&

.SHORT TERM...
TONIGHT...SFC FRONT...CURRENTLY SOMEWHERE JUST N OF LK ONTARIO AND
ERIE...WILL BE LINED UP WITH SW FLOW ALOFT...AS WEAKLY AMPLIFIED 500
MB TROUGH SLOWLY MAKES ITS WAY EASTWARD.  THIS WILL RESULT IN SFC
FRONT CREEPING ALONG OVER THE NEXT 48 HOURS.  FOR TONIGHT (AND INTO
SATURDAY)...RIDGING TO OUR EAST SHOULD KEEP ANY WAVES IN THE FLOW TO
OUR WEST.  THUS...WILL HIT THE PRECIP HARDEST ACROSS THE FINGER
LAKES AND CENTRAL SRN TIER.

SAT-SAT NIGHT...WITH TDS RUNNING AROUND 70...SHOULD BE FAIRLY
OPPRESSIVE...THOUGH CLOUDS WILL KEEP TEMPS DOWN.  AS FOR PRECIP...DO
NOT SEE ANY REAL SHIFTING UNTIL LATE IN THE DAY...AS ENERGEY BEGINS
TO DROP INTO 500 MB TROUGH AND IT SHIFTS EAST....MOVING SFC FRONT
WITH IT.  MODELS SUGGESTING SIGNIFICANT RAINFALL DEVELOPS AS FRONT
LIMPS ACROSS CWA LATE SATURDAY AFTERNOON AND SAT NIGHT.  PRESENCE OF
UPPER LEVEL DIVERGENCE ASSOCIATED WITH JET RIGHT ENTRY REGION SHOULD
ADD TO THE POSSIBILITY OF HEAVY RAIN.  ALSO...FF INDICATORS SENDING
UP A FLAG FOR THIS PERIOD AS WELL...DEEP WARM CLOUD DEPTH...HIGH
PWS...PRESENCE OF LL JET...AND VERY WET GROUND FROM PREVIOUS RAINS
ALL LEAD THE POTENTIAL FOR FLASH FLOODING AS WELL AS RIVER ISSUES.
SEE ALBESFBGM.

SUNDAY...WHILE MODELS SUGGESTING FRONT MAKES IT TO SRN BORDER OF
CWA...CONFIDENCE IS LOW AS 500 MB WAVE WEAKENS...AND STILL SOME
RIDGING HOLDING ON JUST OFF THE COAST.  SEEM MORE OFTEN THAN NOT
MODELS TEND TO PROGRESS THESE WEAK FRONTS TOO FAR SOUTH. FOR
NOW...WILL STICK WITH THE CURRENT FORECAST AND KEEP THE CHC POPS IN
THE MORNING THEN DROP THEM FROM NRN ZONES.

&&

.LONG TERM (MONDAY-FRIDAY)...
SUNDAY NIGHT THE FRONT IS SE OF OUR AREA BUT WAVES ON THE SLOW
MOVING FNT KEEPS CHC POPS IN OUR SE ZONES.  CLEARING OF THESE
SOUTHEAST ZONES LATER ON MONDAY. A SECOND WK SHORT WAVE TRIES TO
CROSS THE REGION ON TUES BUT IT DAMPENS OUT WITH JUST A SLIGHT CHC
POPS ON TUES. GFSLR SHOWS A DRY REST OF FORECAST WED - FRI.
&&

.AVIATION...
HAZY VSBYS ARE MIXING OUT. PERSISTENCE MOVES SHOWERS OUT OF NW PA
TOWARD ELM-ITH THIS AFTN (19-21Z). WILL TEMPO TSRA 2124 ALL TAFS
THIS EVENING. WILL KEEP VFR CLDS ACROSS AREA EARLY TNT AND MVFR
HZ/BR VSBYS THROUGH THE NIGHT. LIKE THIS MORNING MVFR STRATUS DECK
MAY REFORM TOWARD DAYBREAK IN LOW LEVEL MOISTURE AND SOUTHERLY FLOW.
BUFKIT ETA PROFILES SUGGEST SHOWERS ON SAT WILL START JUST BEYOND
THIS TAF PACKAGE.

&&

.HYDROLOGY...
STILL PRETTY WET AROUND THE REGION.  FFH/FFG SHOWS THE SUSQUEHANNA
BASIN IN NEW YORK REGION TO BE THE WETTEST NEAR AN INCH FOR 1 HOUR
TO 1.5 FOR 3-12 HOURS FOR OUR SMALL STREAMS AND HEADWATER POINTS.
NOT EVERY POINT IN THE UPPER BASIN IS STILL AT RECORD HIGH DAILY
FLOWS. MOST HEADWATER POINTS ARE NOW JUST ABOVE NORMAL.  BUT FLOWS
REMAIN VERY HIGH FOR LATE JULY...SO WILL CONTINUE THE FLOOD
POTENTIAL STATEMENT WITH EMPHASIS FOR HEAVY RAIN SATURDAY EVENING
AND POSSIBLE MINOR RIVER FLOODING ON SUNDAY AT SHERBURNE...CONKLIN
AND WAVERLY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...CEMPA
LONG TERM...CHIARAMONTE
HYDRO/AVIATION...CHIARMONTE
Hazardous weather outlook, Jul 30, 4:30 AM EDT, 14 hours 28 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING. SOME OF THE THUNDERSTORMS WILL HAVE HEAVY RAIN.
SOME LOCALIZED FLASH FLOODING IS POSSIBLE ESPECIALLY IN THE
CENTRAL SOUTHERN TIER. WIDESPREAD HEAVY RAIN IS NOT EXPECTED TODAY OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...
WITH RIVERS RUNNING HIGH AND THE GROUND NEARLY SATURATED FLOODING AND
FLASH FLOODING WILL BE A BIGGER PROBLEM SATURDAY AFTERNOON AND
SATURDAY NIGHT AS A SLOW MOVING COLD FRONT APPROACHES. AHEAD OF THE
COLD FRONT WILL BE A WARM SATURATED AIRMASS. FORECASTED RAINFALL
AMOUNTS IN THE NORTHERN TIER OF PENNSYLVANIA AND MOST OF CENTRAL NEW
YORK ARE A WIDESPREAD 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS. THIS
AMOUNT OF RAIN COULD CAUSE RIVER AND FLASH FLOODING ESPECIALLY IN THE
TWIN TIERS...WESTERN MOHAWK VALLEY AND NORTHERN CATSKILLS. AREAS FROM
WILKES-BARRE PENNSYLVANIA TO MONTICELLO NEW YORK ARE THE LEAST LIKELY
TO SEE FLOODING. WITH A HUMID TROPICAL AIRMASS...THUNDERSTORMS COULD
DROP HEAVY RAIN OF OVER 1 INCH IN AN HOUR.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.